Why Does Hair Color Change in Cancer Patients?

In this article
What Is Hair Color Change?
Patients receiving cancer treatment may experience hair color changes when treatments damage or destroy hair follicles.
This can affect eyelashes and eyebrows as well as scalp hair. Depending on treatment, hair may darken (hyperpigmentation) or lighten (hypopigmentation).
Causes of Hair Color Change in Cancer Patients
Hair color changes are mostly associated with treatments such as chemotherapy, radiotherapy, and targeted therapies. Their effects on hair follicles disrupt pigment production. The mechanisms are summarized below:
Melanocyte Damage
- Melanocytes are the cells determining hair color.
- Chemotherapy and radiotherapy may impair or destroy them.
- Result: Melanin production decreases or becomes irregular, potentially lightening hair (hypopigmentation) or, rarely, darkening it (hyperpigmentation).
Drug Effects on Pigmentation
- Some cancer drugs directly affect hair pigment production:
- Chemotherapy (e.g., cisplatin, paclitaxel): Hair lightening or complete whitening
- Tyrosine kinase inhibitors (e.g., imatinib): Possible hair darkening
- Immunotherapies (e.g., nivolumab): Autoimmune pigment changes
Oxidative Stress and DNA Damage
- Chemotherapy agents cause reactive oxygen species (ROS) formation in hair follicles.
- This damages follicular melanocyte DNA.
- Result: Impaired pigment production and altered hair color.
Genetic Susceptibility and Melanin Type
- Individual eumelanin (dark pigment) and pheomelanin (light pigment) proportions may influence these changes.
- Individual treatment responses can vary with genetic factors.
Affected Areas
Eyebrows, eyelashes, and body hair may change color alongside scalp hair.
Changes may be temporary or permanent.
What Do Treatment-Related Hair Color Changes Look Like?
Treatment-related hair color changes generally appear slowly and gradually because hair naturally grows slowly. They are usually noticed within a few months.
Appearance:
Color may become uneven (e.g., ends retain the old color while new growth is lighter or darker).
Over time, hair may:
- Become lighter (hypopigmented), such as blond, gray, or white shades.
- Become darker (hyperpigmented), such as brown or nearly black shades.
- A salt-and-pepper appearance is common (some strands retain pigment while others lose it).
- Similar changes may affect eyelashes and eyebrows.
Variability According to Chemotherapy Schedule:
- Intermittent chemotherapy (given in cycles): Color changes may fluctuate. The previous color may return temporarily, followed by further changes.
- Continuous chemotherapy: Changes may be more pronounced and persistent.
Changes are temporary in some patients and permanent in others. Hair texture may also change (thinning, curling).
Who Experiences Treatment-Related Hair Color Changes?
Some patients receiving chemotherapy, targeted therapy, immunotherapy, radiotherapy, or hormonal therapy may experience hair color changes. Not everyone does. Occurrence depends on drug type, dose, and individual sensitivity.
At-Risk Groups:
- Patients receiving chemotherapy
- Those receiving targeted therapy
- Those receiving immunotherapy
- Those receiving radiotherapy
- Those receiving hormonal (endocrine) therapy
Examples of Treatments That May Change Hair Color:
Targeted Therapies
- Cabozantinib
- Pazopanib
- Sorafenib
- Sunitinib
- Imatinib
- Cetuximab
- Erlotinib
- Gefitinib
Immunotherapies
- Pembrolizumab
- Nivolumab
- Ipilimumab
Alkylating Agents and Other Cytotoxic Drugs
- Busulfan
- Cyclophosphamide
- Etoposide
- Doxorubicin
- Daunorubicin
- Irinotecan
- Topotecan
Microtubule Inhibitors
- Paclitaxel
- Docetaxel
- Vincristine
- Vinblastine
Radiotherapy
Localized treatment may cause pigment loss or changes in scalp hair.
Hormonal (Endocrine) Therapies
- Leuprolide
- Tamoxifen
- Raloxifene
- Anastrozole
- Exemestane
- Letrozole
- Octreotide
How Long Do Chemotherapy-Related Hair Color Changes Last?
Duration depends on chemotherapy type, schedule (continuous or cyclical), and individual responses.
Continuous Chemotherapy (e.g., Daily Oral Drugs)
- Continuously used drugs may cause permanent or long-lasting color changes.
- The change may remain stable throughout ongoing treatment.
Cyclical Chemotherapy
- Intermittent treatment may temporarily alter hair color.
- Natural color may gradually return after treatment ends.
- This generally takes several months to one year.
Time to Recovery
- Hair normally grows approximately 1 cm per month.
- Complete replacement and restoration of the original color may therefore take months or up to 1 year.
- Some people never regain their original color; changes may be permanent.
How Can Hair Color Changes Be Prevented?
Completely preventing color changes during treatment is difficult because therapies directly affect follicles and pigment-producing melanocytes.
There is no preventive method, but:
- Treating hair and scalp gently,
- Avoiding harsh chemicals (e.g., aggressive shampoos, bleach),
- Maintaining good nutrition and general health may indirectly support hair health.
Color generally returns gradually after treatment, over months or years.
How Can Hair Color Changes Be Managed or Concealed?
Using Hair Dye:
- Temporary or permanent dyes may conceal changes.
- Choose ammonia-free dyes suitable for sensitive skin.
- A dermatologist’s advice is recommended because the scalp may be sensitive after chemotherapy.
Hair Prostheses / Wigs:
- Provide temporary cosmetic solutions for sudden, pronounced color differences.
- Natural-looking wigs may also offer psychological support.
Consulting a Trichologist (Hair and Scalp Specialist):
- Specialist care advice,
- Support for hair pigmentation,
- Help selecting treatment-appropriate hair-care products.
Conclusion
Hair color changes during cancer treatment generally cannot be prevented, but temporary cosmetic solutions can help manage them. Patience and time for the natural hair cycle matter. Patients seeking support can work with dermatologists or trichologists to develop individual solutions.
Sources
2. Routhouska S, Gilliam AC, Mirmirani P. Hair depigmentation during chemotherapy with a class III/V receptor tyrosine kinase inhibitor. Arch Dermatol. 2006;142:1477-1479.
3. Lacouture M, Sibaud V. Toxic side effects of targeted therapies and immunotherapies affecting the skin, oral mucosa, hair, and nails. Am J Clin Dermatol. 2019;19(Suppl 1):31-39.
Was this article helpful?
Your feedback helps us improve our content.





Reader comments
Share your comment
Your name and comment are published only after administrator approval. Your email address is never shown to visitors.
Be the first to comment.